Virginia, 2002

Hail and Damaging Winds in Virginia, June 13, 2002

June 13, 2002 · NWS AKQ · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 13, 9:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 9:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1020 AM EDT THU JUN 13 2002

WILL ISSUE AFTRN UPDATE SHORTLY...BUT HAVE SVRL FACTORS TO
CONSIDER B4 I DO. FIRST IS BKDR CDFRNT NOW SLIDING S ALONG
DELMARVA...DENOTED BY LOW CLOUD DECK / FOG AND COOLER TMPS.
SCND IS W EXTENT OF MARINE INFLUENCE DUE E WNDS. THIRD IS
AMT OF SUN OVR NXT SVRL HRS AS WELL AS MAX TMPS GIVEN MORE
SUN THAT EARLIER XPCTD. FOURTH IS EXACT TRACK OF S/W NOW MOVG
JUST S OF MASON-DIXON LINE. FIFTH IS SEVERITY OF ANY TSRA
THAT DVLPS. SPC HAS MOST OF FA (XCPT LWR MD ERN SHORE) IN A
SLGT RISK...HAVE ISSUED AN SPS (SVR WX OUTLOOK)...MAIN THREAT
AFTR LOOKING AT 12Z DATA WILL BE FOR PULSE-TYPE STORMS.

CWF...NO FLAGS XPCTD THIS AFTRN. WILL TWEEK WNDS PER CRNT OBS
ONSHORE FLOW CONTS INCREASED THREAT FOR RIP CURRENTS.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 13, 9:00 AM EST, 5 hours before
NCZ012>017-030>032-102-VAZ048-049-060>100-132100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EDT THU JUN 13 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

THE THREAT AREA INCLUDES...CENTRAL AND EASTERN VIRGINIA...AND
NORTHEAST NORTH CAROLINA.

THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 3 AND
10 PM.

SYNOPSIS...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ALONG A TROF OF LOW PRESSURE LOCATED EAST OF THE MOUNTAINS.
SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS UP TO
60 MPH AND HAIL UP TO THREE QUARTER INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
HTTP://WEATHER.NOAA.GOV/AKQ.

44

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
June 13, 2:00 PM EST
Where
Westmoreland County, 5 mi NW of Montross
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -76.900

Trees down.

Hail, Westmoreland

When
June 13, 2:15 PM EST
Where
Westmoreland County, Montross
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -76.833

Thunderstorm Wind, Richmond

When
June 13, 2:25 PM EST
Where
Richmond County, Warsaw
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -76.767

Trees down.

Thunderstorm Wind, Richmond

When
June 13, 2:30 PM EST
Where
Richmond County, Haynesville
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -76.667

Part of roof damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304132, 5304133, 5304134, 5304135.